South Carolina, 2011Damaging Winds in South Carolina, August 20, 2011
August 20, 2011 · NWS CAE · 3 events in 3 counties and zones
A passing shortwave and numerous outflow boundaries produced scatterd showers and thunderstorms. A couple of these storms reached severe limits.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing shortwave and numerous outflow boundaries produced scatterd showers and thunderstorms. A couple of these storms reached severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 20, 12:56 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 20, 12:56 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
156 PM EDT SAT AUG 20 2011
.SYNOPSIS...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THROUGH MONDAY AS MOISTURE INCREASES ACROSS THE AREA. A WEAK COLD
FRONT WILL MOVE SLOWLY ACROSS THE REGION MONDAY AFTERNOON. DRIER AIR WILL
FILTER IN BEHIND THE FRONT THROUGH TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
MODELS AND SATELLITE WATER VAPOR IMAGERY INDICATE UPPER SHORT WAVE
CURRENTLY IN OUR VICINITY WHICH WILL SLOWLY PUSH TOWARDS THE COAST
TODAY. MID LEVEL CLOUD COVER WILL IMPEDE HEATING SOME INITIALLY BUT
BETTER INSOLATION MAY OCCUR LATER THIS AFTERNOON. THOUGH SOME NVA
BEHIND THE SHORT WAVE ALONG WITH DRY AIR ALOFT MAY WORK AGAINST
CONVECTIVE COVERAGE...INDICATIONS OF CONSIDERABLE LOW LEVEL MOISTURE
PLUS PROMISE OF MODERATE INSTABILITY IN DIURNAL HEATING PROVIDES
SOME CHANCE OF CONVECTION. WILL MAINTAIN SLIGHT CHANCE TO CHANCE
POPS.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
IN GENERAL THE REGION WILL REMAIN UNDER THE SAME UPPER FLOW AS THE
PAST FEW DAYS. THIS MEANS AN EAST COAST TROUGH...WITH MAIN UPPER
HIGH RESIDING OVER THE LOWER PLAINS STATES. NORTHWEST FLOW
ALOFT...AND ONSHORE FLOW AT THE SURFACE. MODELS SHOW AN INCREASE
IN LOW LEVEL MOISTURE WITH PRECIPITABLE WATER LIKELY ABOVE 2.00
INCHES BY SUNDAY AFTERNOON. WITH MODERATE INSTABILITY AND SHORT
WAVE TROUGH APPROACHING...EXPECT SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. TEMPERATURES SHOULD BE ON THE HIGH SIDE OF MAXIMUM
TEMPERATURE GUIDANCE SUNDAY DUE TO LOW LEVEL WARM ADVECTION AHEAD
OF APPROACHING FRONT. FRONT SLOWLY MOVING ACROSS THE REGION
MONDAY...MAY HANG UP IN THE SOUTHEAST MIDLANDS OR UNDERGO
FRONTOLYSIS. DEEPER MOISTURE SHIFTING EAST OF THE AREA...BUT WITH
MODERATE TO STRONG INSTABILITY SOUTHEAST MIDLANDS THINK SCATTERED
STORMS IN THAT AREA...SO WENT ABOVE MOS GUIDANCE
THERE...ELSWHERE...DIMINISHING THREAT FOR THUNDERSTORMS.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER RIDGE REMAINS CENTERED OVER THE SOUTHERN PLAINS WITH WITH A
WEAK UPPER TROUGH OVER THE EAST COAST THROUGH MID-WEEK. APPEARS
DRIER AIR ACROSS THE AREA TUESDAY AND TRIGGER LACKING...SO NO
POPS FORECAST. ENSEMBLE GUIDANCE SUGGESTS AN INCREASE IN DIURNAL
CONVECTION BY LATE WEEK AS MOISTURE INCREASES. LOTS OF
UNCERTAINTIES WITH FUTURE TRACK OF TROPICAL WAVE NOW ENTERING
EASTERN CARIBBEAN WHICH MAY HAVE AN INFLUENCE ON OUR WEATHER BY
END OF THE PERIOD. TEMPERATURES AT OR JUST ABOVE CLIMATOLOGY.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS CURRENTLY WITH SCT TO BKN MID LEVEL CLOUD COVER.
DAYTIME HEATING AND MODERATE INSTABILITIES EXPECTED TO RESULT IN AT
LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS...BUT CONFIDENCE TOO LOW TO INCLUDE MENTION IN THE
TAFS AT THIS TIME. FOG POSSIBLE LATE TONIGHT/EARLY SUNDAY MORNING
DEPENDING ON CLOUD COVER. WILL MENTION MAINLY MVFR VSBYS AT THIS
TIME AT THE MOST FAVORED LOCATIONS AGS/OGB...IN LINE WITH LATEST
GUIDANCE.
EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN
EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING
CONVECTION EACH DAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...31
Hazardous weather outlook, Aug 20, 3:33 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
433 AM EDT SAT AUG 20 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
433 AM EDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 2:10 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
310 PM EDT SAT AUG 20 2011
SCZ026-027-030-202000-
AIKEN-LEXINGTON-SALUDA-
310 PM EDT SAT AUG 20 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...SALUDA
AND AIKEN COUNTIES THROUGH 400 PM EDT...
AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MONETTA...MOVING EAST AT 15 TO 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...LEESVILLE AND RIDGE SPRING...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3390 8167 3402 8130 3369 8126 3376 8163
3380 8167 3381 8165 3382 8168 3383 8169
TIME...MOT...LOC 1911Z 260DEG 19KT 3385 8153Special weather statement, Aug 20, 2:44 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT SAT AUG 20 2011
SCZ027-030-035-036-041-202045-
AIKEN-BAMBERG-BARNWELL-LEXINGTON-ORANGEBURG-
344 PM EDT SAT AUG 20 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...
LEXINGTON...AIKEN...ORANGEBURG AND BARNWELL COUNTIES THROUGH 445 PM
EDT...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM
WAGENER TO WILLISTON TO OLAR. THESE STORMS WERE MOVING DRIFTING EAST
AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BARNWELL...BLACKVILLE...DENMARK AND WILLISTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
LOCALLY HEAVY RAIN WITH AMOUNTS FROM 1 TO 2 INCHES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3342 8159 3376 8140 3383 8113 3377 8106
3375 8106 3375 8103 3374 8101 3372 8101
3371 8104 3367 8101 3348 8099 3318 8078
3315 8084 3309 8117
TIME...MOT...LOC 1943Z 270DEG 2KT 3369 8134 3345 8138
3315 8117Special weather statement, Aug 20, 3:03 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SAT AUG 20 2011
SCZ038-202100-
CLARENDON-
403 PM EDT SAT AUG 20 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CLARENDON COUNTY
THROUGH 500 PM EDT...
AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER CLARENDON COUNTY. LITTLE MOVEMENT WAS
NOTED.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LAKE MARION AND JORDAN.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3351 8010 3348 8014 3347 8014 3345 8017
3344 8023 3345 8024 3345 8025 3344 8027
3345 8028 3344 8031 3361 8032 3362 8007
TIME...MOT...LOC 2002Z 355DEG 8KT 3352 8017Thunderstorm Wind, Lexington
- When
- August 20, 3:05 PM EST to 3:06 PM EST
- Where
- Lexington County, 1.09 mi W of Pooles Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.669, -81.199
Several medium to large limbs down on Cedar Creek Road near Yogi Bear Campground.
Thunderstorm Wind, Calhoun
- When
- August 20, 4:16 PM EST to 4:17 PM EST
- Where
- Calhoun County, 1.32 mi NNW of Ft Motte
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 33.749, -80.705
Tri-County Electric reported outages due to downed power lines.
Thunderstorm Wind, Newberry
- When
- August 20, 6:09 PM EST to 6:10 PM EST
- Where
- Newberry County, 1.94 mi WSW of Eison Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.464, -81.663
Highway patrol reported a tree down along highway 66 two miles west of the elementary school.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Idaho, August 20 to 21, 20111 death · $15,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20 to 23, 2011$282,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, August 20, 2011$170,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Mississippi, August 20 to 24, 2011$112,000 · 55 kt wind · 12 events
- Damaging Winds in Louisiana, August 20, 2011$115,000 · 62 kt wind · 5 events
- Tornado and Hail in Michigan, August 20, 2011$45,000 · EF0 · 22 events
- Damaging Winds in Texas, August 20, 2011$100,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, August 20, 20111 injured · $45,000 · 65 kt wind · 6 events
- Damaging Wind and Lightning Strike in Illinois, August 20, 2011$53,000 · 70 kt wind · 2 events
- Flash Flood and Hail in South Carolina, August 20, 2011$50,000 · 0.75 in hail · 2 events
- Damaging Winds in Georgia, August 20, 2011$22,000 · 52 kt wind · 5 events
- Damaging Wind in North Carolina, August 20, 2011$15,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324081, 324098, 324083.